Terlipressin therapy can induce hyponatremia

Terlipressin therapy can induce hyponatremia

(HealthDay)—Terlipressin therapy can induce hyponatremia, according to a case report published online Nov. 17 in the Journal of Clinical Pharmacy and Therapeutics.

Y. Huang, M.D., from the Huazhong University of Science and Technology in Wuhan, China, and colleagues reported one case of stubborn hyponatremia induced by long-term (21-day) terlipressin therapy in a 41-year-old male.

The researchers describe the case of a man who was considered to have variceal rebleeding and who received the recommendation of endotherapy and surgery. He refused and received intensive internal treatment, including terlipressin for alleviating vasodilation of the splanchnic vascular bed. The patient's serum sodium level decreased the second day after terlipressin initiation and continued decreasing. The drug was stopped on the 21st day of therapy; over the next three days the patient's concentration increased and urine volume returned to normal. In addition, symptoms of encephalopathy disappeared.

"Although terlipressin is an effective treatment for variceal bleeding with or without endotherapy, it may cause hyponatraemia or even encephalopathy," the authors write. "Clinicians should be alert to this risk. Prospective studies of the optimum duration for terlipressin are required."


Explore further

Terlipressin treatment for gastrointestinal bleeding reduces serum sodium

More information: Abstract
Full Text

Copyright © 2015 HealthDay. All rights reserved.

Citation: Terlipressin therapy can induce hyponatremia (2015, November 21) retrieved 2 April 2020 from https://medicalxpress.com/news/2015-11-terlipressin-therapy-hyponatremia.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
0 shares

Feedback to editors

User comments